Stevens-Johnson Syndrome and HIV Seropositivity

March 1, 2003

A 47-year-old woman who wasseropositive for HIV-1 presented tothe emergency department with severemaculopapular, erythematouseruptions. Her antiviral regimen hadrecently been changed from zidovudine, 300 mg bid; lamivudine, 150 mgbid; and saquinavir, 600 mg tid, tolamivudine, 150 mg bid; stavudine, 40mg bid; and nevirapine, 200 mg/d.

A 47-year-old woman who wasseropositive for HIV-1 presented tothe emergency department with severemaculopapular, erythematouseruptions. Her antiviral regimen hadrecently been changed from zidovudine, 300 mg bid; lamivudine, 150 mgbid; and saquinavir, 600 mg tid, tolamivudine, 150 mg bid; stavudine, 40mg bid; and nevirapine, 200 mg/d.Three weeks after the new regimenwas initiated, pruritus; difficultyin swallowing; fever (temperature,39.3C [102.8F]); and painful oral,nasal, and orbital mucosal ulcerationsdeveloped. The genital area wasspared. Scattered target or iris lesionscharacteristic of erythema multiformeerupted on the trunk, extensor forearms,palms, and soles (A and B).Hemorrhagic crusts were noted onthe lips. Eosinophilia (eosinophils,18.6% [normal, 0% to 7%]), a CD4 cellcount of 100/mL, and a viral load of37,000 copies/mL were the only significantlaboratory findings.Stevens-Johnson syndrome--asevere cutaneous hypersensitivity reactionalso called erythema multiformemajor--was diagnosed despitethe absence of cutaneous bullae; bullaethat cover less than 10% of thebody are common in patients withthis syndrome. The more severedrug reaction, toxic epidermal necrolysis,features bullae on more than10% of the body.1HIV-1-infected patients are at increasedrisk for severe mucocutaneousdrug reactions to their medications.However, antiretroviral agentssuch as zidovudine, didanosine, zalcitabine,and lamivudine rarely causeStevens-Johnson syndrome.2-4 Lifethreateningreactions are more commonlyprovoked by phenolphthalein,phenytoin, ethosuximide, methsuximide,lomotrigine, β-lactam antibiotics,and sulfonamides. Nevirapinehas been cited as the culprit in 0.3% to1% of cases of Stevens-Johnson syndromein HIV-seropositive patients;22 cases have been reported to theFDA since the drug was approved in1996.5-8Most rashes and constitutionalsymptoms associated with nevirapinereaction occur within 2 to 4 weeksafter treatment with the agent is initiated.9 An immune complex-induced,lymphocyte-mediated mechanism isthought to be responsible for the erythemamultiforme eruption and mucousmembrane involvement.10-12Discontinue nevirapine immediatelyin patients with Stevens-Johnson syndrome who have 1 or more of thefollowing symptoms9:

  • Temperature higher than 39C(102.2F).
  • Blistering.
  • Conjunctivitis.
  • Facial edema (angioedema).
  • Oral lesions.
  • Myalgia/arthralgia.
  • General malaise.
  • Severely elevated liver function testresults.
  • Hepatitis.
  • Eosinophilia.
  • Granulocytopenia.
  • Renal insufficiency.
  • Toxic epidermal necrolysis.
  • Serum sickness-like reaction.

Do not attempt to reintroducethe culprit agent.

9

Nevirapine was discontinued inthis patient, and intravenous fluidswere given. Despite ongoing controversyconcerning the use of corticosteroidsin Stevens-Johnson syndrome,

13

intravenous corticosteroidsfwere administered. Antihistaminesand topical xylocaine for the painfulmucosal lesions were also used.After 1 week of treatment, thepatient was discharged from the hospital;all signs and symptoms of theadverse drug reaction resolved within2 weeks. Abacavir tablets, 300 mgbid, replaced nevirapine in the antiretroviralregimen.

References:

REFERENCES:

1.

Bastuji-Garin S, Rzany B, Stern RS, et al. Clinicalclassification of cases of toxic epidermal necrolysis,Stevens-Johnson syndrome, and erythema multiforme.

Arch Dermatol

. 1993;129:92-96.

2.

Murri R, Antinori A, Camilli G, et al. Fatal toxicepidermolysis induced by zidovudine.

Clin Infect Dis

.1996;23:640-641.

3.

Parneix-Spake A, Bastuji-Garin S, Levy Y, et al.Didanosine as probable cause of Stevens-Johnsonsyndrome.

Lancet

. 1992;340:857-858.

4.

Tancrede-Bohin E, Grange F, Bournerias I, et al.Hypersensitivity syndrome associated with zalcitabinetherapy.

Lancet

. 1996;347:971.

5.

Warren KJ, Boxwell DE, Kim NY, Drolet BA.Nevirapine-associated Stevens-Johnson syndrome.

Lancet

. 1998;351:567.

6.

Barner A, Myers M. Nevirapine and rashes.

Lancet

. 1998;351:1133.

7.

Wetterwald E, Le Cleach L, Michel C, et al.Nevirapine-induced overlap Stevens-Johnson syndrome/toxic epidermal necrolysis.

Br J Dermatol

.1999;140:980-982.

8.

Dodi F, Alessandrini A, Camera M, et al. Stevens-Johnson syndrome in HIV patients treated with nevirapine:two case reports.

AIDS

. 2002;16:1197-1198.

9.

Caumes E, Saiag P, Picard C, et al. Sulfonamideinducedtoxic epidermal necrosis (TEN) andStevens-Johnson syndrome (SJS) in AIDS patients:12 cases. Presented at: Fourth International Conferenceon AIDS; June 15-16, 1988; Stockholm.

10.

Pollard RB, Robinson P, Dransfield K. Safetyprofile of nevirapine, a nonnucleoside reverse transcriptaseinhibitor for the treatment of human immunodeficiencyvirus infection.

Clin Ther

. 1998;20:1071-1092.

11.

Kazmierowski JA, Wuepper KD. Erythema multiforme: clinical spectrum and immunopathogenesis.

Springer Semin Immunopathol

. 1981;4:45-53.

12.

Goldsmith DP. The erythema syndromes: erythemamultiforme and Stevens-Johnson syndrome.

Pract Pediatr

. 1980;3:1.

13.

Garcia Fernandez D, Garcia-Patos Briones V,Mollet Sanchez J, Castells Rodellas A. Stevens-Johnson syndrome due to nevirapine [in Spanish].

Rev Clin Esp

. 2000;200:179-180.(Case and photographs courtesy of Drs Kamal Boulos,H. Taha, and Gamil Kostandy.)(Case and photographs courtesy of Drs Kamal Boulos,H. Taha, and Gamil Kostandy.)